Skip to content
Includes Expert Content
how long the first period last after child birth
avatar
An_248005 posted:
im a first time mom i had a baby 2 months ago im using birth control pills,how long the first period last coz i have for 6 days now longer than usual, im kinda worried now is this normal?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: Congrats on your new baby! The most common explanation for your prolonged bleeding is "normal" breakthrough bleeding--also known as poor cycle control.

Alas, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. In your case it sounds like you are careful to take pills at the same time daily. More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply.

When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. This is the most common reason for BTB that happens during the initial three months of use.

In your specific case, because you are just two months postpartum, there is a distant possibility that the BTB is from a tiny fragment of pregnancy tissue retained in the uterus. Yet, you weren't having erratic bleeding until your first "pill period", so I really doubt this is the culprit.

Bottom line, BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. If your poor cycle control persists you should return to your GYN or clinic. Often a change in the brand, or formula, of birth control pill will fix the problem. Hope this straightens out-- on its own.

Yours,
Jane


Helpful Tips

itching
several years ago I had this same problem...intense itching in the vaginal area, but no discharge or odor. I saw several doctors who said i ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.